Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 3921  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-CORRESPONDENCE
Year : 2013  |  Volume : 58  |  Issue : 5  |  Page : 410
Dapsone induced methemoglobinemia and hemolysis in a G6PD deficient girl, possibly aggravated by aggressive methylene blue therapy


Department of Critical Care Medicine, SGPGIMS, Rai Bareilly Road, Lucknow, Uttar Pradesh, India

Date of Web Publication30-Aug-2013

Correspondence Address:
Tanmoy Ghatak
Department of Critical Care Medicine, SGPGIMS, Rai Bareilly Road, Lucknow, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.117360

Rights and Permissions



How to cite this article:
Ghatak T, Poddar B, Baronia AK. Dapsone induced methemoglobinemia and hemolysis in a G6PD deficient girl, possibly aggravated by aggressive methylene blue therapy. Indian J Dermatol 2013;58:410

How to cite this URL:
Ghatak T, Poddar B, Baronia AK. Dapsone induced methemoglobinemia and hemolysis in a G6PD deficient girl, possibly aggravated by aggressive methylene blue therapy. Indian J Dermatol [serial online] 2013 [cited 2020 Jul 13];58:410. Available from: http://www.e-ijd.org/text.asp?2013/58/5/410/117360


Sir,

Methylene blue has been used as a treatment for drug induced methemoglobinemia for the past 100 years. [1] We are reporting a case where methylene blue therapy possibly aggravated dapsone induced methemoglobinemia and hemolysis in glucose-6-phosphate dehydrogenase (G6PD) deficient girl.

A 20-year-old girl was advised Dapsone 100 mg tablets twice a day for a clinical diagnosis of dermatitis herpetiformis associated with itchy rashes over palm and soles. She was warned about the side-effects of Daposne such as cyanosis. However, she took two tablets of 100 mg Dapsone twice in a day for instant relief from rash, and developed nausea, vomiting, dizziness, and cyanosis. Parents admitted her to hospital where she got intravenous methylene blue (1%) therapy (dosage 1.5 mg/kg and 3 units of whole blood transfusion. Following this, patient developed cola colored urine, progressive breathlessness with altered behavior and increased cyanosis. She was referred to our intensive care unit (ICU).

On ICU admission, patient was noted to be pale and had central cyanosis. She had tachycardia (heart rate 128/min), tachypnea (respiratory rate 24/min), hemoglobinuria and oxygen saturation by pulse oximeter (SpO 2 ) of 80% and her auscultatory findings, chest X-ray were normal and arterial blood gases showed normal oxygenation (PaO2) and metabolic parameters. During sampling, we noticed that her blood had chocolate brown color. A drop of blood on the filter-paper turned brown suggesting methemoglobinemia. [2] Her hemoglobin (Hb) was 8 g/dl with elevated total leukocyte count (20,800/mm 3 ), creatinine (2.1 mg/dl), liver enzymes (ALT-208U/AST-126U), and serum bilirubin (3.9 mg %) levels. Peripheral smear showed marked anisocytosis, spherocytosis, and poikilocytosis. Reticulocyte count was 3%. The level of methemoglobin by semi-quantitative method was 26%. Her G6PD level was however, normal on quantitative estimation. A provisionaldiagnosis of "dapsone induced methemoglobinemia with hemolytic anemia possibly aggravated by methylene blue" was made. The patient was managed with intravenous fluids, continuous oxygen by face mask, Inj. vitamin C 250 mg/8 hourly, Inj. vitamin B-complex by slow intravenous infusion. Gradually, the patient improved symptomatically, though, cyanosis with a SpO 2 of 82-85% persisted for 2-3 days. One unit of packed cell was transfused on the 3 rd day. Patient was discharged on the 5 th day with normal oxygen saturation, urine output, and liver function. Patient was followed-up and after 3 months, we repeated G6PD quantitative estimation. We found that she was G6PD deficient (level 30% of normal).

Ferrous (Fe++) state of Hb is essential for oxygen transport, not the oxidized ferric (Fe+++) state. Ferric state results in methemoglobinemia, a potentially life-threatening hypoxemic state. [2] Under physiological conditions; met-Hb is reduced to normal Hb by red cell enzyme nicotinamide adenine dinucleotide-cytochrome b5 reductase (NADR) with the help of G6PD. Thus, physiological level of met-Hb (<1%) is maintained. Deficiency of any of above enzymes can lead to persistence of ferric state and methemoglobinemia on exposure to oxidant drugs such as local anesthetic agents, metoclopramide, chloroquine, primaquine, and sulphonamides.

Methylene blue is 3,9-bisdimethyl amino tetramethylthionine chloride. [1] In low concentration; it is rapidly oxidized to leuco-methylene blue and increase the reduction of met-Hb by the enzyme NADR through a rescue pathway with the help of G6PD. Paradoxically, methylene blue can itself oxidizes Hb to met-Hb in high concentrations (due to relative G6PD deficiency), and even lower concentration in G6PD deficient individuals. [1],[3] G6PD deficiency is an x linked recessive disease and usually females are not G6PD deficient.

Acute hemolysis and methemoglobinemia as observed in the present case may be either due to the continued oxidative stress by the dapsone metabolites or bolus intravenous dose of methylene blue in G6PD deficient girl. The G6PD level was normal on ICU presentation may be either due to the blood transfusion related increase of red cell G6PD or the hemolysis releasing new red blood cells with normal G6PD level. [4]

Through this case report, we would like to convey the message that measurement of G6PD level of a patient should be a part of clinical protocol/investigations before starting oxidant drug (like dapsone) therapy. Additionally, where methylene blue is aggravating methemoglobinemia, even in female patient, G6PD deficiency should be considered.

 
   References Top

1.Dhanpal R, Joseph D. The blue lady - A case report. Indian J Anaesth 2006;50:481-2.  Back to cited text no. 1
  Medknow Journal  
2.Linden CH, Burns MJ. Poisoning and drug overdosage. In: Fauci AS, Braunwald E, Kasper DL, Hauser SL, Longo DL, Jameson JL, editors. Harrison's Principles of Internal Medicine. 15 th ed. New York: McGraw-Hill, Medical Publishing Division; 2001. p. 2612.  Back to cited text no. 2
    
3.Sikka P, Bindra VK, Kapoor S, Jain V, Saxena KK. Blue cures blue but be cautious. J Pharm Bioallied Sci 2011;3:543-5.  Back to cited text no. 3
[PUBMED]    
4.Segel GB, Hackney LR. Glucose-6-phosphate dehydrogenase deficiency and related deficiencies. In: Kliegman RM, Behrman RE, Jenson HB, Stanton BF, editors. Nelson Textbook of Pediatrics. 19 th ed. Philadelphia, Pa: Saunders Elsevier; 2011. p. 1679.  Back to cited text no. 4
    



This article has been cited by
1 Anémie hémolytique par intoxication à la naphtaline
S. Roumieu,A. Jouve,M. Vieillard,L. Jego,F. Maurice,D. Bagnères,F. Bernard,Y. Frances,P. Rossi
La Revue de Médecine Interne. 2014;
[Pubmed] | [DOI]
2 Dapsone/methylthioninium chloride
Reactions Weekly. 2013; 1474(1): 16
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (308 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed2510    
    Printed17    
    Emailed0    
    PDF Downloaded47    
    Comments [Add]    
    Cited by others 2    

Recommend this journal